Alert archive / Utah / Flash Flood Watches in 2006

Flash Flood Watch 6, NWS Salt Lake City, UT

July 18, 2006

NWS Salt Lake City, UT issued this flash flood watch at Jul 18, 2006, 4:37 AM MDT. It took effect at Jul 18, 2006, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2006, 4:37 AM MDT (10:37 UTC)
In effect from
Jul 18, 2006, 12:00 PM MDT
Expired
Jul 18, 2006, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 18, 3:40 AM MDT, 57 minutes earlier.

Area forecast discussion, Jul 18, 3:40 AM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 AM MDT TUE JUL 18 2006

.SYNOPSIS...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN
PLACE OVER THE INTERMOUNTAIN REGION THIS WEEK. MOISTURE WILL
INCREASE OVER THE AREA THROUGH WEDNESDAY.

&&

.DISCUSSION...600 DM UPPER RIDGE CENTER OVER EASTERN UTAH WILL
WEAKEN SLIGHTLY TODAY. AT THE SURFACE THERMAL LOW IN THE DESERTS
ALLOWING FOR BETTER SOUTHERLY LOW LEVEL FLOW IN THE SL VALLEY THIS
MORNING. ANOTHER INVERTED TROUGH SPREADING ISOLATED CONVECTION IN
SOUTHERN UTAH AND WIDESPREAD CLOUDS THIS MORNING. IN THE NORTH
CLOUDS ARE DEVELOPING AND SPREADING SLOWLY NORTH IN DEFORMATION ZONE
JUST NORTHWEST OF THE HIGH CENTER. UPPER LOW SPINNING OVER BAJA WILL
DRIFT WEST BUT SOUTHERLY FLOW DEVELOPING OVER SOUTHERN UTAH WILL
ALLOW NEXT INVERTED MID LEVEL TROUGH TO LIFT INTO INTO THIS REGION
BY EARLY AFTERNOON. THIS TROUGH EVIDENT ON WATER VAPOR AND PART OF
IT WILL LIFT INTO SOUTHERN AND CENTRAL NEVADA TODAY AS WELL.
MEANWHILE IN THE CENTRAL AND NORTHERN AREAS MUCH HIGHER PRECIPITABLE
WATER WILL SURGE NORTHWARD TODAY. THIS COMBINED WITH HEATING OF THE
DAY WILL DESTABILIZE THE AIR MASS. WESTERLY FLOW WILL PERSIST OVER
FAR NORTHERN UTAH SO MOISTURE WILL BE LAST TO REACH THIS REGION
TONIGHT.

CONVECTION COVERAGE WILL BE GREATER TODAY AND ORGANIZED IN CENTRAL
AND SOUTHERN UTAH DUE TO DYNAMICS. PW VALUES REACHING 1 INCH UP TO
KSLC AND 1.3 INCHES OVER DIXIE...IN THE HOT 17-19C 700 MB AIR
MASS...RESULTING IN MODERATE TO LARGE SB/MLCAPE FROM I-80 CORRIDOR
SOUTH. THUNDERSTORMS HAVE POTENTIAL GIVEN THIS ENVIRONMENT FOR GUSTY
WINDS AS THEY INITIALLY ENCOUNTER A DRY BOUNDARY LAYER BUT ALSO
HEAVY RAIN IN THE STRONGEST CELLS. WILL ISSUE FLASH FLOOD WATCH FOR
SOUTHERN AREAS WHERE THE INVERTED TROUGH WILL PROVIDE SYNOPTIC LIFT
AND SHOULD HAVE SUFFICIENT INSOLATION TO BUILD AND REALIZE
INSTABILITY. A FEW LARGE STORMS WILL ALSO FORM OVER THE NORTHERN
MOUNTAINS AND MOVE TO THE EAST. MOUNTAIN TERRAIN WILL BE NEEDED
INITIALLY TO OVERCOME SIGNIFICANT CONVECTIVE INHIBITION IN THE
NORTH...THOUGH DEFORMATION AXIS WILL PRODUCE WEAK CONVECTION.
SIMILARLY ACTIVE CONVECTION WILL DEVELOP IN THE NORTHWEST
DESERTS LATER THIS AFTERNOON AND EVE...WITH STRONG OUTFLOWS.
DEFORMATION AXIS REACHES NORTH CENTRAL TO NORTHWEST UTAH THIS
EVENING TO HELP ORGANIZE MOIST CONVECTION.

TEMPERATURES IN SOUTHERN UTAH WILL BE AFFECTED BY CLOUD
COVER...THOUGH ANOTHER MORNING WITH 85-90F CURRENT TEMPS IN DIXIE
AND LAKE POWELL. WILL LIKELY LET THE HEAT ADVISORY EXPIRE. 18 TO 19C
700 MB AIR MASS WILL MIX OUT RATHER QUICKLY IN THE NORTH FOR ANOTHER
RECORD TO NEAR RECORD DAY BEFORE ANVILS AND CLOUD DEBRIS WITH
THUNDERSTORMS INCREASES.

MID LEVEL CIRCULATION FORECAST BY THE 00/06Z NAM-WRF TO DRIFT INTO
NORTH CENTRAL TO NORTHWEST UTAH TONIGHT AND STALL OR GET SHUNTED
EASTWARD OVERNIGHT WHICH SHOULD SUSTAIN NOCTURNAL SHOWERS AND
THUNDERSTORMS ALONG THIS AXIS. UPPER RIDGE SUPPRESSED SLIGHTLY ON
WEDNESDAY LEAVES THIS ELONGATED DEFORMATION AXIS OVER NORTHERN UTAH
WITH AS MUCH AS 1.2 INCH PRECIPITABLE WATER IN PLACE. THIS RESULTS
IN SIGNIFICANT CAPE OVER MUCH OF NORTHERN UTAH. BEST DYNAMICS SET UP
OVER NORTHERN UTAH AND THEN SHIFT NORTH INTO IDAHO BY EVENING. THUS
WEAK MID TO UPPER LEVEL FLOW IS OVER NORTHERN UTAH MUCH OF WEDNESDAY
AND THEN OPENS TO BROAD SOUTHWEST FLOW BY WEDNESDAY EVENING. ACROSS
THE SOUTH IT WILL BE LESS ACTIVE BUT STILL SCATTERED STORMS.

UPPER TROUGH PROGGED TO DROP INTO MONTANA ON THURSDAY WHILE THE MEAN
UPPER RIDGE SLIDES BACK INTO SOUTHERN UTAH. THIS BRINGS THE
SIGNIFICANT MOISTURE INTO IDAHO AND WYOMING. WEAK COLD FRONT BUT
NOTED WIND SHIFT WILL DROP ACROSS NORTHERN UTAH. TIMING IS FASTER ON
GFS RUNS VERSUS THE NAM-WRF WHICH AFFECTS CONVECTION COVERAGE ON
THURSDAY FOR THE NORTHWEST AREAS. UPPER RIDGE BUILDS SLIGHTLY OVER
SOUTHERN UTAH ON FRIDAY WITH AN INSIDE SLIDER TYPE WAVE PASSING TO
THE EAST OVER THE ROCKIES WHICH WOULD RESULT IN DRIER AND MORE
STABLE NORTHERLY FLOW OVER CENTRAL AND NORTHERN UTAH. LEFT PRECIP
CHANCES ONLY IN THE SOUTH ON FRIDAY. HIGH CENTER PROGGED TO SHIFT
WEST OVER NEVADA SUSTAINING NORTHERLY FLOW OVER UTAH THIS WEEKEND.
AIR MASS INITIALLY COOLS SLIGHTLY FRIDAY BUT WARMS OVER THE WEEKEND
TO A HOT 19C AT 700 MB BY SUNDAY. JUST ENOUGH MOISTURE FOR ISOLATED
CONVECTION OVER EASTERN UTAH MOUNTAINS. HAVE LOWERED WEATHER CHANCES
THIS WEEKEND AND RAISED MAXIMUM TEMPERATURES. SUBTLE MOISTURE
INCREASE POSSIBLE SUNDAY INTO MONDAY IN THE HOT AIR MASS AND BIG
DOME OF HIGH PRESSURE ALOFT ACROSS ALL OF THE WESTERN STATES PER
GFS...UKMET AND ECMWF.

&&

.AVIATION...SOUTHERLY WINDS WILL GIVE WAY TO NORMAL LAKE BREEZE
MID AFTERNOON AT KSLC. CLOUDS WILL BUILD UP THIS AFTERNOON WITH
INCREASING THREAT FOR THUNDERSTORMS DRIFTING TOWARDS THE TERMINAL IN
THE 22 TO 03Z TIME FRAME.

&&

.FIRE WEATHER...MOST CONVECTION OVER SOUTHERN UTAH WAS DRY
MONDAY...EXCEPT FOR THE LARGE COMPLEX THAT SKIRTED THE SOUTHERN
BORDER. EXPECT A SIMILAR SITUATION TODAY FOR CENTRAL AREAS. AN
EASTERLY WAVE MOVES ACROSS SOUTHERN UTAH. HIGHER PWS EXPECTED TO
SURGE NORTHWARD AHEAD OF THE WAVE AND HELP GET CONVECTION GOING.
WITH MOISTURE INCREASE...EXPECT STORMS EVENTUALLY TO PRODUCE RAIN.
HOWEVER...THE FIRST ROUND OR TWO OF STORMS WILL LIKELY BE DRY.
THUS...HAVE ISSUED A RED FLAG WARNING FOR DRY LIGHTNING FOR CENTRAL
AND EASTERN UTAH INCLUDING 445-449 ON GRAND JUNCTIONS SIDE. STILL
VERY HIGH HAINES INDEX...SO FIRE ACTIVITY COULD BE QUITE VIGOROUS.
DRY THUNDERSTORMS WILL ALSO BE ABLE TO DROP STRONG MICROBURST WINDS
AS WELL.

LEFT A WATCH UP FOR NORTHWESTERN UTAH WHERE THE AERIAL COVERAGE OF
STORMS WILL BE LESS AND DEVELOPMENT LATER.

MOISTURE OVERALL IS GREATER ON WEDNESDAY...SO EXPECT A QUIETER DAY
AS FAR AS DRY THUNDERSTORMS ARE CONCERNED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING TODAY FOR UTZ427-431-432-433-434-436-438-441
     AND 445>449.
     FLASH FLOOD WATCH TODAY FOR UTZ016-017-019-020.
     HEAT ADVISORY UNTIL 6 AM TODAY FOR UTZ019-UTZ021.
     FIRE WEATHER WATCH TODAY FOR UTZ420>426.

WY...NONE.

&&

TARDY

FIRE WEATHER...SMITH
Hazardous weather outlook, Jul 17, 4:41 AM MDT, 23 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 AM MDT MON JUL 17 2006

UTZ001>021-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
441 AM MDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES WILL OCCUR TODAY WITH MANY LOCATIONS
REACHING OR EXCEEDING RECORD HIGHS. THESE EXTREME TEMPERATURES
CAN CAUSE HEAT RELATED ILLNESSES WITH PROLONGED EXPOSURE TO SUNSHINE
AND IN COMBINATION WITH VERY WARM TEMPERATURES AT NIGHT GIVING
LITTLE RELIEF. HEAT ADVISORIES ARE IN EFFECT FOR PARTS OF SOUTHERN
UTAH. NEVER LEAVE PETS OR CHILDREN IN VEHICLES FOR ANY AMOUNT OF
TIME.

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE WASATCH PLATEAU AND UINTA
MOUNTAINS...WITH SCATTERED THUNDERSTORMS ACROSS SOUTHERN UTAH. REFER
TO FIRE WEATHER PRODUCTS FOR DETAILS ON THE HAZARDOUS FIRE WEATHER
CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

HOT TEMPERATURES WILL CONTINUE ON TUESDAY WITH MOISTURE INCREASING
FROM THE SOUTH. THUNDERSTORMS COVERAGE WILL EXPAND ON TUESDAY AND
WEDNESDAY. TEMPERATURES WILL NOT BE AS HOT WEDNESDAY THROUGH SUNDAY
BUT STILL ABOVE NORMAL. SCATTERED THUNDERSTORMS WILL BECOME WETTER
TUESDAY AND WEDNESDAY BUT STILL MAY BRING HAZARDOUS FIRE
WEATHER CONDITIONS. THE THREAT FOR LOCALIZED FLASH FLOODING
INCREASES DURING THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING
TO STANDARD OPERATING PROCEDURES.

$$TARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:55 PM MDTFlash Flood WarningSLCWashington4 hr
Jul 18, 4:36 AM MDTRed Flag WarningSLC17 hr

Nearby

Flash Flood Watches in Utah, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.